Common: Headache, nausea, dry mouth, sleepiness, and gastrointestinal upset (5).
Infrequent: Photosensitivity (18), neuropathy (29), increased prothrombin time (21).
Acute transplant rejection: Two patients with prior heart transplantation due to end-stage ischemic cardiomyopathy who were maintained on immunosuppressive regimens that included cyclosporin experienced transplant rejection directly linked to the use of St. John’s wort. After discontinuation of the supplement, plasma cyclosporin returned to therapeutic values (45).
A subsequent report of 45 kidney or liver transplant recipients also describe rejection episodes or declines in trough levels of cyclosporin (average, 49%) linked to ingestion of St. John’s wort. In many cases, these patients did not inform their healthcare team about their ingestion of this supplement (46).
Cardiovascular collapse: Hypotension without anaphylactic symptoms occurred shortly after induction of general anesthesia was potentially linked to long-term use of St. John’s wort in a patient (47).
Severe drug-induced acute hepatitis: A 61-year-old woman with chronic hepatitis C receiving pegylated interferon α obtained undetectable qualitative hepatitis C virus that persisted after treatment suspension. The patient revealed use of St. John's wort for depressed mood in the preceding 6 weeks. She was hospitalized after continued worsening of liver function tests and tested positive for antinuclear antibodies. Elevated levels slowly declined after methylprednisolone treatment, but a new flare occurred with steroid tapering. Liver function tests returned to baseline levels after 6 months of prednisone treatment. It was determined the combination of pegylated interferon α and St. John's wort resulted in severe acute hepatitis in this patient (48).
Mania: Occurred in 3 patients with underlying bipolar disorder but resolved promptly in 2 patients following discontinuation while the third experienced persistent agitation for several months (36).
Serotonin syndrome: Hypertension, diaphoresis, agitation, dizziness, and weakness with acute onset occurred in 1 patient following 10 days of St. John's wort, but resolved following supportive care and supplement discontinuation (49).
In a case series, five elderly patients who combined prescription antidepressants with St. John's wort were clinically diagnosed with central serotonergic syndrome (44).
Erythroderma: Developed 4 days after initiation of St. John's wort affecting both light-exposed and non light-exposed areas of skin, and resolved after 5 weeks with concomitant oral steroids (50).
Hypericin-induced radiation recall dermatitis: A 65-year-old man with completely resected squamous cell carcinoma of the epiglottis who received adjuvant locoregional radiotherapy (RT) developed unusual intensive skin reactions during treatment. The skin was completely bland at follow-up, but half a year later the previously irradiated skin became erythematous. The patient took hypericin for depressive mood during and months after RT without informing the physician. Local application of a steroid cream diminished symptoms that would return after the end of steroid therapy. Symptoms eventually disappeared with the discontinuation of hypericin (40).
Photosensitivity reactions: Three cases of photosensitivity reactions occurred in individuals who used topical and/or oral St. John's wort preparations prior to sun exposure or undergoing phototherapy (18). Although 2 of the 3 cases were complicated by pre-existing disease and therapy, St. John's wort photosensitivity was still the identified cause, and in the patient with pre-existing disease did not entirely resolve.
Subacute toxic neuropathy: A 35-year-old woman who took St. John’s Wort for mild depression developed stinging pain on sun-exposed areas after 4 weeks which worsened during and after sun exposure. Pain was provoked by light touch or air movement. Symptoms began to improve 3 weeks after St. John’s wort was withdrawn, and disappeared after 2 months (29).
Sexual dysfunction: Decreased sexual libido was normalized following discontinuation of St. John's wort (51).
Withdrawal syndrome: Nausea, anorexia, dry retching, dizziness, dry mouth, thirst, cold chills, and extreme fatigue occurred in a patient within 24 hours of stopping intake of St. John's wort after 32 days of treatment (52).
Prolonged facial dystonia: Reported in a 58-year-old Caucasian woman following use of bupropion along with St. John's wort (53).